Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 171, NWS Bismarck, ND

July 22, 2001Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 6:38 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 67 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 6:38 PM MDT (00:38 UTC)
Expired
Jul 22, 2001, 7:45 PM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 225 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:05 PM MDTHail 0.88Marmarth, NDReported by a cooperative observer.
Jul 22, 7:15 PM MDTHail 1.75Rhame, NDReported by a Ham operator.
Jul 22, 7:30 PM MDTHail 0.88Bowman, NDReported by ham operator.
Jul 22, 7:34 PM MDTHail 1Bowman Arpt, ND
Jul 22, 7:34 PM MDTThunderstorm Wind 57 MBowman Arpt, ND
Jul 22, 7:55 PM MDTThunderstorm Wind 65 EBowman, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS53 KBIS 230040
SVRBIS
NDC011-087-230145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM MDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOWMAN
  SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 745 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 42 MILES WEST OF BOWMAN...MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARMARTH AT 700 PM MDT
  BOWMAN AT 720 PM MDT

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM. 
SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
MONDAY MORNING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4638 10398 4610 10400 4610 10304 4641 10306

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:05 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 2:05 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT SUN JUL 22 2001

TROUGH HAS MOVED INTO EASTERN ND BUT DEWPOINTS CONTINUE TO BE IN THE
60S.  ADJUSTING MORNING SOUNDING FOR CURRENT CONDITIONS AT SURFACE
SHOWS WEAK CAP WITH A CAPE OF 3700 J/KG.  WITH CONVECTION IN MT AND
SD CONTINUES TO BE A CHANCE OF TSTMS ACRSS FORECAST AREA AGAIN
TONIGHT.  BEST CHANCE OF SVR WILL BE SOUTH CNTRL.  COLD FRONT WILL
SWEEP SLOWLY ACROSS THE STATE ON MONDAY AND WITH COLD ADVECTION
TEMPS SHOULD BEGIN DROPPING. STILL CONTINUES TO BE A CHANCE OF
AFTERNOON SHOWERS/TSTORMS...BUT WITHOUT THE DEEP INSTABILITY. COLD
ADVECTION CONTINUES THROUGH TUESDAY...AND ALTHOUGH THERE CONTINUES
BE A CHANCE OF PRECIP...INSTABILITY WILL BE WEAK.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 22, 1:09 PM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

209 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0416 AM    STEELE                    ND   65-70 MPH TSTM GUST

07/22/01   KIDDER                         REPORTED BY STORM

                                          SPOTTER. QUONSET DOORS

                                          BLOWN OFF.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:46 PM MDTSevere Thunderstorm WarningBISAdams, Bowman59 min
Jul 22, 8:56 PM MDTSevere Thunderstorm WarningBISAdams34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.